Alert archive / Michigan / Gale Warnings in 2018
Gale Warning 7, NWS Detroit, MI
NWS Detroit, MI issued this gale warning at Jan 21, 2018, 3:47 PM EST. It took effect at Jan 22, 2018, 10:00 AM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2018, 3:47 PM EST (20:47 UTC)
- In effect from
- Jan 22, 2018, 10:00 AM EST
- Expired
- Jan 22, 2018, 3:57 PM EST
- In force
- 6 hr
- Issued by
- NWS Detroit, MI
The text
As transmitted.
627 WHUS73 KDTX 212047 MWWDTX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 347 PM EST SUN JAN 21 2018 ...EASTERLY GALES MONDAY AFTERNOON AND EVENING... .A WEAK COLD FRONT STALLED NEAR THE NORTH SHORE OF LAKE HURON WILL SETTLE SLOWLY SOUTHWARD TONIGHT AND THEN MERGE WITH A WARM FRONT OVER CENTRAL PORTIONS OF THE LAKE DURING MONDAY. THIS WILL OCCUR AS LOW PRESSURE STRENGTHENS OVER IOWA AND CAUSE EASTERLY WIND TO INCREASE CONSIDERABLY OVER THE NORTH HALF OF LAKE HURON DURING MONDAY AFTERNOON AND EVENING, AND A GALE WARNING IS NOW IN EFFECT DURING THIS TIME. THE SYSTEM WILL ALSO PRODUCE WIDESPREAD COVERAGE OF PRECIPITATION, PRIMARILY RAIN FROM SAGINAW BAY SOUTHWARD AND A WINTRY MIX TO THE NORTH. WIND WILL DIMINISH AS THE LOW MOVES THROUGH CENTRAL LAKE HURON MONDAY NIGHT AND TUESDAY. NORTHWEST WIND TRAILING THE SYSTEM COULD APPROACH GALES BRIEFLY TUESDAY NIGHT FOLLOWED BY WEAK HIGH PRESSURE WEDNESDAY. LHZ361>363-220900- /O.UPG.KDTX.GL.A.0006.180122T1500Z-180123T0300Z/ /O.NEW.KDTX.GL.W.0007.180122T1500Z-180123T0300Z/ LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- 347 PM EST SUN JAN 21 2018 ...GALE WARNING IN EFFECT FROM 10 AM TO 10 PM EST MONDAY... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE WARNING WHICH IS IN EFFECT FROM 10 AM TO 10 PM EST MONDAY. * WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED WINDS UP TO 31 KNOTS FROM THE EAST WITH GUSTS UP TO 38 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 11 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 16 FEET. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 5 PM EST MONDAY WITH THE LARGEST WAVES EXPECTED AROUND 7 PM EST MONDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ AA
3 follow-up statements
748 WHUS73 KDTX 220901 MWWDTX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 401 AM EST MON JAN 22 2018 ...EASTERLY GALES THIS AFTERNOON AND EVENING... .LOW PRESSURE WILL TRACK TOWARD THE CENTRAL GREAT LAKES TODAY AND TONIGHT, REACHING THE CENTRAL LAKE HURON WATERS BY TUESDAY MORNING. EASTERLY WINDS WILL STRENGTHEN TODAY AS THIS SYSTEM APPROACHING, LEADING TO A PERIOD OF GALES OVER THE NORTH HALF OF LAKE HURON THIS AFTERNOON AND EVENING. THE SYSTEM WILL ALSO PRODUCE WIDESPREAD COVERAGE OF PRECIPITATION, PRIMARILY RAIN FROM SAGINAW BAY SOUTHWARD AND A WINTRY MIX TO THE NORTH. WIND WILL DIMINISH AS THE LOW MOVES THROUGH CENTRAL LAKE HURON OVERNIGHT AND TUESDAY. NORTHWEST WIND TRAILING THE SYSTEM COULD APPROACH GALES BRIEFLY TUESDAY AFTERNOON AND EVENING. WINDS WILL EASE BY WEDNESDAY AS WEAK HIGH PRESSURE BUILDS INTO THE REGION. LHZ361>363-222115- /O.CON.KDTX.GL.W.0007.180122T1500Z-180123T0300Z/ LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- 401 AM EST MON JAN 22 2018 ...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS EVENING... * WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED WINDS UP TO 31 KNOTS FROM THE EAST WITH GUSTS UP TO 38 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 11 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 16 FEET. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 5 PM EST MONDAY WITH THE LARGEST WAVES EXPECTED AROUND 7 PM EST MONDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ DRK
318 WHUS73 KDTX 221456 MWWDTX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 956 AM EST MON JAN 22 2018 ...HAZARDOUS WAVES AND GUSTS TO MARGINAL GALES TODAY... .LOW PRESSURE WILL TRACK TOWARD THE CENTRAL GREAT LAKES TODAY AND TONIGHT, REACHING THE CENTRAL LAKE HURON WATERS BY TUESDAY MORNING. EASTERLY WINDS WILL STRENGTHEN TODAY AS THIS SYSTEM APPROACHING, LEADING TO A PERIOD OF GALES OVER THE NORTH HALF OF LAKE HURON THIS AFTERNOON AND EVENING. THE SYSTEM WILL ALSO PRODUCE WIDESPREAD COVERAGE OF PRECIPITATION, PRIMARILY RAIN FROM SAGINAW BAY SOUTHWARD AND A WINTRY MIX TO THE NORTH. WIND WILL DIMINISH AS THE LOW MOVES THROUGH CENTRAL LAKE HURON OVERNIGHT AND TUESDAY. NORTHWEST WIND TRAILING THE SYSTEM COULD APPROACH GALES BRIEFLY TUESDAY AFTERNOON AND EVENING. WINDS WILL EASE BY WEDNESDAY AS WEAK HIGH PRESSURE BUILDS INTO THE REGION. LHZ363-221600- /O.CAN.KDTX.GL.W.0007.180122T1500Z-180123T0300Z/ LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- 956 AM EST MON JAN 22 2018 ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS CANCELLED THE GALE WARNING. $$ LHZ361-362-230015- /O.CON.KDTX.GL.W.0007.180122T1500Z-180123T0300Z/ LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- 956 AM EST MON JAN 22 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED WINDS UP TO 31 KNOTS FROM THE EAST WITH GUSTS UP TO 35 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 11 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 16 FEET. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 3 PM EST MONDAY WITH THE LARGEST WAVES EXPECTED AROUND 7 PM EST MONDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ JVC
918 WHUS73 KDTX 222057 MWWDTX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 357 PM EST MON JAN 22 2018 ...GUSTS TO NEAR GALES ON TUESDAY... .LOW PRESSURE OVER IOWA WITH A WARM FRONT EXTENDING ACROSS CENTRAL MICHIGAN AND LAKE HURON IS PRODUCING STRONG EASTERLY FLOW ACROSS NORTHERN LAKE HURON. THIS FRONT WILL REMAIN NEARLY STATIONARY WITH LIGHTER SOUTHERNLY FLOW TO THE SOUTH. THE LOW PRESSURE WILL TRACK ALONG THE FRONT ACROSS LAKE HURON TUESDAY AFTERNOON. GUSTS TO NEAR GALES OR MARGINAL GALES WILL DEVELOP LATE TUESDAY AFTERNOON AND CONTINUE INTO TUESDAY NIGHT ACROSS ALL OF LAKE HURON. WINDS AND GUSTS WILL DECREASE BY WEDNESDAY AND REMAIN RELATIVELY LIGHT THROUGH THE REST OF THE WEEK. ANOTHER INCREASE IN WINDS WILL COME FOR THE WEEKEND. LHZ361-362-222200- /O.CAN.KDTX.GL.W.0007.000000T0000Z-180123T0300Z/ LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- 357 PM EST MON JAN 22 2018 ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS CANCELLED THE GALE WARNING. $$ JVC
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Jan 21, 3:32 PM EST, 15 minutes earlier.
Area forecast discussion, Jan 21, 3:32 PM EST, 15 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 332 PM EST Sun Jan 21 2018 .DISCUSSION... Dense fog conditions have come down this afternoon across the I-96 corridor aside from one or two locations, but visibility trends continue to improve. A saturated boundary layer from a surge of moisture in the 850-925 mb layer has lifted northward allowing these foggy conditions to continue throughout the day with the diurnal component not really having an affect on the remaining fog. Some lower visibilities remain across the area, but have stayed above dense fog criteria. Lack of forcing throughout the column with broad moist isentropic under southwesterly flow should keep any precipitation that does occur to light rain or drizzle. Afternoon high temperatures expected top out in the lower 40s for the majority of southeast Michigan under overcast skies. Dynamic closed low-mid level circulation will eject into the Central Plains tonight and will eventually lead to height falls and the advancement of the warm front northward tomorrow morning. Conditions overnight will be similar to last night with fog and light rain/drizzle remaining in the forecast. Fog will need to be monitored again overnight for any develop of dense fog along and north of the warm front. The warm front has potential to remain south of the state through late tomorrow morning until the low pressure system moves closer to drive it northward. This would keep any dense fog potential along and south of I-69. There is a very small potential for some freezing drizzle/rain across portions of the Thumb, however the window of time for this to occur remains small. Temperatures have been coming in above guidance, which would keep temperatures at or above freezing and remove minor freezing precipitation potential. Confidence is too low at this time to include any meaningful ice accumulation in these areas for this afternoons forecast. However, we will continue to monitor the northern Thumb with the easterly wind component potentially bringing in some cooler air that could allow temperatures to dip slightly below freezing. Widespread rainfall is expected tomorrow as the dynamic low pressure system nears the Great Lakes. Plenty of forcing coincided with ample moisture with a tongue of theta-e stretching northward into southeast Michigan will allow some heavier rainfall at times during the Monday period. Would not be surprised to hear a rumble of thunder with the convective nature of this event, but will leave mention of any thunder out for now. There looks to be a lull in precipitation as the dry slot moves in during the overnight period on Monday, but it looks like the time frame will be brief enough to not include any major drop in PoPs during this time. The low pressure system will drift right over Michigan overnight Monday through Tuesday morning. The associated vorticity advection and frontal convergence will result in continued precipitation chances Tuesday morning. Cold air advection will occur on the back side of this system with 925mb and 850mb temperatures around negative 10C by Tuesday night. Will maintain the rain/snow mix in the forecast for Tuesday as temperatures are not anticipated to get cold enough through the entire column to support snowfall that would lead to much accumulation. Best shot to see any minor snowfall accumulation at this time would be in the Thumb and Saginaw Valley. Upper-level troughing and embedded short-waves will bring cloudy skies across SE MI throughout Wednesday as temperatures hover right around the seasonal normal across the Metro region, with highs peaking in the upper 20s to lower 30s. A weak cold front will allow for cooler temperatures across the Tri-Cities to Thumb region, with highs peaking in the low to mid-20s. Despite forcing from the cold front and upper-level dynamics supporting vertical motion, lack of significant moisture in the atmosphere will hold off precipitation chances throughout the day. An amplified upper-level ridge and associated surface high pressure system is then expected to push across the eastern third of the U.S. Thursday into Friday, which will bring dry conditions to region and will act to scour out some cloud cover for both days. The next chance for widespread precipitation will move in Saturday through Sunday as low pressure pushes northeast from MN to roughly northern Lake Superior, although it is worth noting that several model discrepancies currently exist, which will have implications on precipitation regarding timing and intensity. All models have moved the low pressure north relative to yesterday's 12Z suite, which increases confidence of a rain solution for any precipitation seen throughout Saturday morning. Internal blended surface temperature output and the GEM surface temperature does display temperatures around or just above the freezing mark for the Tri-Cities to Thumb area, so it's possible that precipitation would be more a wintry mix for Saturday morning, before transitioning to rain for the afternoon. Major discrepancies can been seen between long-range model runs regarding precipitation timing and intensity through the weekend. The GFS starts precipitation chances off early Saturday morning, with definitive rain chances continuing into Saturday evening. The ECMWF and even GEM runs hold off on significant precipitation chances until Saturday afternoon, with precipitation continuing well into Sunday as a second weak low pushes northeast across the Ohio Valley. Any precipitation that manages to hold on through Sunday morning and afternoon would transition into snow as a strong cold front swings through Michigan. Overall, precipitation is expected throughout the weekend, however, additional convergence will be needed between model runs to pinpoint timing. && .MARINE... A weak cold front stalled near the north shore of Lake Huron will settle slowly southward tonight and then merge with a warm front over central portions of the lake during Monday. This will occur as low pressure strengthens over Iowa and cause easterly wind to increase considerably over the north half of Lake Huron during Monday afternoon and evening, and a gale warning is now in effect during this time. The system will also produce widespread coverage of precipitation, primarily rain from Saginaw Bay southward and a wintry mix to the north. Wind will diminish as the low moves through central Lake Huron Monday night and Tuesday. Northwest wind trailing the system could approach gales briefly Tuesday night followed by weak high pressure Wednesday. && .HYDROLOGY... Scattered rain showers will become widespread late tonight and then last through Monday as a large low pressure system develops over Iowa and draws very mild air into the region. The rain and mild air will combine to melt any remaining snow cover while the ground remains mostly frozen. Efficient runoff from both the melting snow and rainfall could result in ponding of water on roads and other prone areas. Rivers, creeks and streams around the region could also become elevated due to runoff. Total rainfall is expected to be around 1 inch from late tonight through Monday night with most falling during the day Monday. && .PREV DISCUSSION... Issued at 1257 PM EST Sun Jan 21 2018 AVIATION... A warm front strengthening near the Ohio border will dictate poor aviation conditions during the afternoon through tonight and into Monday. There will be some variation from the DTW area northward to MBS depending on how far north the front can reach. It is possible that stronger easterly flow north of the front will produce better visibility conditions toward MBS but likely still IFR under stratus while LIFR remains solid at PTK through the DTW corridor. At this point, expect temperature to be near but above freezing at MBS and well above freezing from FNT southward, so little to no icing is expected as coverage of precipitation increases tonight. The warm front will be slow to move northward while the center of low pressure remains south of Chicago, however surface pressure falls over central Lake Michigan will help draw the front northward Monday morning keeping FNT to MBS in LIFR until afternoon. For DTW... Stratus and fog will struggle to hold IFR during the afternoon and then settle back into LIFR tonight through mid Monday morning. This will be due to the strengthening warm front and increasing easterly flow from vicinity of Lake Erie, and then augmented by increasing coverage of rain showers overnight. The forecast leans toward slower timing on the front moving north of DTW and maintains IFR into Monday afternoon. /DTW THRESHOLD PROBABILITIES... * High for ceiling 5000 ft or less through Monday. * Moderate for visibility less than 1/2 mile. * Moderate for ceiling 200 feet or less. * High for rain as precipitation type tonight and Monday. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...Gale Warning from 10 AM to 10 PM EST Monday for LHZ361>363. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...AA/AM MARINE.......BT HYDROLOGY....BT AVIATION.....BT You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Jan 21, 3:45 PM EST, 2 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 345 PM EST Sun Jan 21 2018 MIZ047-048-053-060>063-068>070-075-076-082-083-222045- Midland-Bay-Saginaw-Shiawassee-Genesee-Lapeer-St. Clair-Livingston- Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 345 PM EST Sun Jan 21 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-222045- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 345 PM EST Sun Jan 21 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Gale Warning is in effect Monday afternoon through early Monday night. Refer to the latest marine forecast details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ049-054-055-222045- Huron-Tuscola-Sanilac- 345 PM EST Sun Jan 21 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight The is a very low potential for a period of light freezing rain or drizzle late tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. AA
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 8:35 AM EST | Dense Fog Advisory | DTX | Lenawee, Monroe, Washtenaw, Wayne | 4 hr |
| Jan 21, 5:11 PM EST | Dense Fog Advisory | DTX | Lenawee, Livingston, Macomb, Monroe, Oakland, Saint Clair and 2 more | 11 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.